Format

Send to

Choose Destination
Br J Clin Pharmacol. 2006 Aug;62(2):200-9.

Effect of widely used combinations of antiretroviral therapy on liver CYP3A4 activity in HIV-infected patients.

Author information

1
Unit of Therapeutic Research, Department of Internal Medicine, Lariboisiere Hospital, Paris, France.

Abstract

AIMS:

To evaluate the effects of combined antiretroviral drugs (HAART) on liver CYP3A4 activity using the [(14)C-N-methyl]-erythromycin breath test (ERMBT).

METHODS:

HIV-infected patients (31 women, 30 men) with mean (+/- SD) age of 38 +/- 9 years were enrolled and underwent complete clinical and laboratory evaluation. Patients were divided into five groups and were treated with two nucleoside analogues (NAs) and one of the following: nelfinavir alone (n = 13), any ritonavir-boosted protease inhibitor with (n = 8) or without (n = 13) nevirapine, nevirapine alone (n = 15), or a third NA (n = 12). Three or four ERMBTs were performed 7 days prior to (D-7) and at the beginning of treatment (D0), D14 (only for patients taking nevirapine) and on D28.

RESULTS:

Mean baseline liver CYP3A4 activity displayed high interindividual variability (47%) but low intraindividual variability (15%). Women had 30% higher ERMBT values than men [2.7 +/- 1.3 vs. 1.9 +/- 0.7; 95% confidence interval (CI) 20.5, 49.5; P = 0.003]. The ERMBT data correlated with body weight, alpha- and beta-globulins and alanin aminotransferases (0.10 < r(s) < 0.20; P < 0.01). Whereas nevirapine had no effect on liver CYP3A4 activity, nelfinavir-based and ritonavir-boosted drug regimens inhibited it by 69% (95% CI 64.7, 72.9; P = 0.005) and by 95% (95% CI 93.3, 96.7; P = 0.001), respectively.

CONCLUSION:

Evaluation of the effect of HAART on liver CYP3A4 activity may aid in preventing inappropriate treatment regimens in HIV-infected patients.

PMID:
16842395
PMCID:
PMC1885090
DOI:
10.1111/j.1365-2125.2006.02637.x
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center